Lightning, Mohave
- When
- July 30, 12:03 PM MST
- Where
- Mohave County, 0.98 mi WNW of Berry
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 35.254, -113.987
Lightning knocked down power lines.
A strong push of monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert and southern Great Basin. Widespread flash flooding and isolated severe weather occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong push of monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert and southern Great Basin. Widespread flash flooding and isolated severe weather occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 30, 10:15 AM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PDT MON JUL 30 2012
.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO INCREASE FROM THE
SOUTHEAST TODAY. THIS WILL RESULT IN THUNDERSTORM CHANCES SPREADING
INTO SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA TODAY AND TUESDAY.
HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORMS LEADING TO THE THREAT
OF FLASH FLOODING...ESPECIALLY OVER MOHAVE COUNTY ARIZONA. DUE TO
THE INCREASED MOISTURE...HIGH TEMPERATURES WILL BE BELOW NORMAL
TODAY AND TUESDAY. MOISTURE WILL LINGER ACROSS THE REGION WEDNESDAY
THROUGH SUNDAY FOR A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS.
&&
.UPDATE...LATEST ANALYSIS INDICATES A SIGNIFICANT AMOUNT OF MOISTURE
INFLUX OVER THE PAST 12 HOURS INTO MOHAVE...CLARK...AND EASTERN SAN
BERNARDINO COUNTIES. PWAT VALUES HAVE INCREASED SIGNIFICANTLY AND
THE 2 INCH LINE IS JUST INTO THE SOUTHERN EDGE OF THE FORECAST AREA.
OVERNIGHT...MOST ACTIVITY ACROSS MOHAVE COUNTY WAS LIMITED TO
SHOWERS OVERNIGHT...BUT EXPECT THUNDERSTORM DEVELOPMENT TO INCREASE
THROUGH THE MORNING...AND THROUGH THE AFTERNOON. A PARTICULAR AREA
OF CONCERN IS ALONG A LINE RUNNING ROUGHLY FROM CEDAR CITY TO JUST
EAST OF BAKER CALIFORNIA...AS THIS IS WHERE A LATEST SATELLITE
IMAGERY SHOWS THE EDGE OF SIGNIFICANT CLOUD COVER TRANSITIONING TO
CLEAR SKIES. SURFACE HEATING WHERE THERE IS STILL YET SIGNIFICANT
CLOUD COVERAGE SHOULD HELP MAKE THINGS MORE CONVECTIVE THAN MODEL
GUIDANCE SUGGESTS...AND WITH PLENTY OF MOISTURE AVAILABLE...HAVE
EXPENDED THE FLASH FLOOD WATCH FOR TODAY TO INCLUDE MOST OF CLARK
COUNTY AND EASTERN SAN BERNARDINO COUNTY.
&&
.AVIATION...FOR MCCARRAN...CONVECTION CONTINUES TO MOVE INTO MOHAVE
COUNTY AND IS EXPECTED TO CONTINUE THROUGH THE DAY. WILL HAVE TO
MONITOR FOR ANY OUTFLOW BOUNDARIES PRODUCED TO POTENTIALLY RESULT IN
A WIND SHIFT. MOISTURE WILL CONTINUE TO INCREASE THROUGH THE DAY
WITH SCT-BKN CLOUD BASES LOWERING TO 12-14KFT AND THUNDERSTORMS
POSSIBLE AS EARLY AS THIS AFTERNOON. ACTIVE WEATHER IS EXPECTED TO
CONTINUE THROUGH AT LEAST THE MIDDLE OF THE WEEK AND PERHAPS BEYOND.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS WILL CONTINUE IN MOHAVE COUNTY
AND MOVE WEST DURING THE MORNING HOURS. THERE WILL THEN BE A CHANCE
OF THUNDERSTORMS AREAWIDE EACH DAY THROUGH AT LEAST WEDNESDAY. GUSTY
AND ERRATIC WINDS AND REDUCED CIGS/VSBY CAN BE EXPECTED IN AND NEAR
ANY SHRA/TSRA. WINDS WILL BE RELATIVELY LIGHT OUTSIDE OF THE
INFLUENCE OF ANY STORMS OR THEIR ASSOCIATED OUTFLOW BOUNDARIES.
&&
.PREV DISCUSSION...
234 AM PDT MON JUL 30 2012
.SHORT TERM....MOISTURE CONTINUES TO INCREASE FROM THE SOUTHEAST AS
EXPECTED AS AN INVERTED TROUGH CONTINUED TO LIFT NORTH AND WAS INTO
SOUTHWEST ARIZONA EARLY THIS MORNING. THIS FEATURE WILL DRIFT SLOWLY
NORTH TODAY...HELPING TO GENERATE SHOWERS AND THUNDERSTORMS OVER THE
SOUTHEAST PART OF THE FORECAST AREA. AS THIS TROUGH WEAKENS AND SETS
UP OVER MOHAVE COUNTY TODAY...STORM MOTION WILL BECOME VERY LIGHT
UNDERNEATH IT...LEADING TO THE POTENTIAL FOR FLASH FLOODING AND THE
FLASH FLOOD WATCH FOR GENERALLY MOHAVE COUNTY STILL LOOKS GOOD.
MODELS ACTUALLY GENERATE ONLY SPOTTY AMOUNTS OF PRECIPITATION TODAY
WEST OF THE TROUGH OVER NEVADA AND SAN BERNARDINO COUNTY BUT THERE
WILL STILL BE ENOUGH MOISTURE AND INSTABILITY THERE FOR A CHANCE OF
THUNDERSTORMS TODAY. CLOUD COVER WILL KEEP TEMPERATURES DOWN IN THE
SOUTHEAST PART OF THE CWA TODAY WITH HIGH TEMPERATURES 8-10 DEGREES
BELOW NORMAL IN LAS VEGAS.
THE TROUGH OVER MOHAVE COUNTY WILL CONTINUE TO WEAKEN BUT REMAIN IN
PLACE AS A DEFORMATION ZONE TUESDAY THROUGH WEDNESDAY WHILE HIGH
PRESSURE BUILDS ACROSS CENTRAL CALIFORNIA INTO WESTERN NEVADA. THIS
WILL KEEP THE BEST CHANCE OF THUNDERSTORMS OVER MOHAVE COUNTY WITH
CHANCES DECREASING TO THE NORTHWEST. ESMERALDA COUNTY AND NORTHERN
AND WESTERN INYO SHOULD REMAIN DRY CLOSE TO THE INFLUENCE OF THE
HIGH.
.LONG TERM...THURSDAY MORNING THROUGH MONDAY.
NOT MANY CHANGES MADE TO THE CURRENT FORECAST. THE LONG RANGE
MODELS CONTINUE TO HAVE A HARD TIME PLACING THE CENTER OF THE HIGH
PRESSURE ON THURSDAY. FEEL IT WILL BE SOMEWHERE BETWEEN THE FOUR
CORNERS AND TEXAS. THE HIGH WILL SLOWLY SHIFT EAST ON FRIDAY THUS
ADVECTING ADDITIONAL MOISTURE ACROSS THE FORECAST AREA. THE
FORECAST CHALLENGES CONTINUE TO BE HOW MUCH MOISTURE WILL BE ACROSS
THE AREA AND HOW FAR WEST WILL IS SPREAD. THE FORECAST PERIOD
STARTS OUT FAIRLY UNSTABLE BUT AS TIME MOVES ON IT BECOMES MORE
STABLE AND THE PRECIPITABLE WATER VALUES DECREASE.
TEMPERATURES WILL BE SOMEWHAT DEPENDENT UPON CLOUD CLOVER. AT THIS
TIME WILL LEAVE WHAT WAS PREVIOUSLY THERE. HIGHS SLIGHTLY ABOVE
CLIMATOLOGY FOR THIS TIME OF YEAR.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR
NVZ461-463-464. RED FLAG WARNING FROM 11 AM SATURDAY TO 11 PM
PDT SUNDAY FOR NVZ460>464.
AZ...RED FLAG WARNING UNTIL 10 PM MST THIS EVENING FOR AZZ102.
RED FLAG WARNING FROM 11 AM TO 11 PM MST SATURDAY FOR AZZ102.
CA...NONE.
&&
UPDATE...KENNEDY
AVIATION...MORGAN
PREV DISCUSSION...HARRISON/BORDEN
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1042 AM PDT MON JUL 30 2012 AZZ001>003-036-CAZ524-526-527-NVZ016-020>022-310845- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 1042 AM PDT MON JUL 30 2012 /1042 AM MST MON JUL 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. HEAVY RAIN WILL BE POSSIBLE WITH STORMS AND A FLASH FLOOD WATCH IS IN EFFECT FROM 9 AM THIS MORNING UNTIL 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MONSOON MOISTURE WILL LINGER THROUGH SUNDAY LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. OVERALL THE HEAVY RAINFALL POTENTIAL WITH STORMS WILL DECREASE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-525-NVZ014-015-017>019-310845- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS- 1042 AM PDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE WILL CONTINUE TO INCREASE TOWARD THE NORTHWEST LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY WITH LOCALLY HEAVY RAIN. ESMERALDA COUNTY AND NORTHERN INYO COUNTY ARE EXPECTED TO REMAIN MAINLY DRY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MONSOON MOISTURE WILL LINGER THROUGH SUNDAY LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER SOUTHEAST NEVADA...EASTERN SAN BERNARDINO COUNTY AND MOHAVE COUNTY. OVERALL THE HEAVY RAINFALL POTENTIAL WITH STORMS WILL DECREASE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Las Vegas radar (KESX), 96 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
3 lightning, 2 flash flood. Local standard time, as filed.
Lightning knocked down power lines.
Numerous roads were covered with water, mud and boulders in Bullhead City. The Laughlin-Bullhead City bridge flooded.
Lightning knocked out power to 2260 customers in the Kingman area.
Lightning knocked out power to 4000 customers in the Bullhead City area.
Parts of the road between Bullhead City and Oatman were washed out, and Highway 66 had boulders washed onto it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394332, 394333, 394334, 394336, 394337.